question-icon

What causes dilated pupils after using Naphacon eye drops for itching?

default
Posted on Thu, 26 Jun 2014
Question: My 18 year old daughter used naphcon A eye drops for an itching watery eye and now the pupil is dilated and has been for several hours. This is not listed as a side effect anywhere should we go to a doctor or will this dissipate?
doctor
Answered by Dr. Dadapeer K (2 hours later)
Brief Answer:
Dilatation of pupil is side effect of Naphacon A.

Detailed Answer:
Hello
Welcome to Health care Magic

I am Dr. Dadapeer K, an Ophthalmologist and I answer health problems related to eye.

It seems from the history that your daughter is using Naphacon A eye drops for itching and watering eye.
Naphacon A eye drops contains naphazoline, a decongestant and vasoconstrictor and pheniramine maleate, an antihistaminic which relieves itching.
Naphazoline being an vasoconstrictor causes widening and dilatation of the pupils. Its action lasts for about 6-8 hours. The dilatation of the pupil is caused by the effect of Naphazoline, hence no need to worry as it is a common side effect of the drug. Once the action of the drug subsides the pupil will become normal.

If the dilatation of the pupil is causing problems like glare alternate drugs which will not cause this side effect like olopatadine can be used.

Hope I have answered your question and the information is helpful to you.

Thank you
With regards


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dadapeer K

Ophthalmologist

Practicing since :2003

Answered : 5709 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dilated pupils after using Naphacon eye drops for itching?

Brief Answer: Dilatation of pupil is side effect of Naphacon A. Detailed Answer: Hello Welcome to Health care Magic I am Dr. Dadapeer K, an Ophthalmologist and I answer health problems related to eye. It seems from the history that your daughter is using Naphacon A eye drops for itching and watering eye. Naphacon A eye drops contains naphazoline, a decongestant and vasoconstrictor and pheniramine maleate, an antihistaminic which relieves itching. Naphazoline being an vasoconstrictor causes widening and dilatation of the pupils. Its action lasts for about 6-8 hours. The dilatation of the pupil is caused by the effect of Naphazoline, hence no need to worry as it is a common side effect of the drug. Once the action of the drug subsides the pupil will become normal. If the dilatation of the pupil is causing problems like glare alternate drugs which will not cause this side effect like olopatadine can be used. Hope I have answered your question and the information is helpful to you. Thank you With regards